Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Great Falls, MT

June 16, 2005Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 16, 2005, 3:04 PM MDT for Judith Basin County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2005, 3:04 PM MDT (21:04 UTC)
Expired
Jun 16, 2005, 3:35 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 96 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:35 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:26 PM MDT, 38 minutes earlier.

Area forecast discussion, Jun 16, 2:26 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
226 PM MDT THU JUN 16 2005

.DISCUSSION...

TONIGHT THROUGH SATURDAY...BUSY EVENING IN STORE FOR NORTH CENTRAL
MONTANA WITH A SEVERE THUNDERSTORM WATCH ALREADY OUT FOR PORTIONS OF
THE CWA. CLOUD SHIELD MOVING OUT OF SOUTHWEST MONTANA SHOULD INHIBIT
STRONG CONVECTION DOWN SOUTH. AN UNSTABLE AIRMASS IS IN PLACE OVER
THE PLAINS AND WILL BE ACTED UPON BY AN UPPER LEVEL VORT MAX. EXPECT
THAT CONVECTION WILL WIND DOWN FROM SOUTH TO NORTH DURING THE
EVENING...BUT PRECIPITATION MAY CONTINUE OVER NORTHWESTERN PORTIONS
OF MY CWA THROUGH THE NIGHT. ANOTHER ROUND OF CONVECTION IS EXPECTED
ON FRIDAY WITH SEVERE WEATHER POSSIBLE IN MY NORTHEAST ZONES ONCE
AGAIN. THE BULK OF THE ACTIVE WEATHER REGIME SHIFTS INTO CANADA ON
SATURDAY. WILL KEEP A SLIGHT CHANCE TO CHANCE OF CONVECTION IN THE
FORECAST BUT DO NOT EXPECT WIDESPREAD SEVERE WEATHER. MPJ

SATURDAY NIGHT THROUGH MONDAY NIGHT...ACTIVE SOUTHWEST FLOW ALOFT
WILL CONTINUE DURING THIS PERIOD. WILL SEE SCATTERED SHOWERS AND
THUNDERSTORMS SATURDAY NIGHT AS A DISTURBANCE MOVES OVER THE AREA.
DECREASED POPS TO SLIGHT CHANCE FOR SUNDAY AND SUNDAY NIGHT AS A
WEAK RIDGE DEVELOPS. FOR MONDAY AND MONDAY NIGHT INCREASED POPS TO
CHANCE CATEGORY ACROSS THE WESTERN PART OF THE FORECAST AREA FOR THE
NEXT DISTURBANCE. TEMPERATURES WILL WARM TO SLIGHTLY ABOVE NORMAL BY
EARLY NEXT WEEK. MEIER

TUESDAY THROUGH THURSDAY...MODELS HAVE A WARM UPPER LEVEL HIGH
OVER THE DESERT SOUTHWEST...WITH RIDGING INTO THE DAKOTAS.
WHILE...AN UPPER LEVEL LOW OVER NORTHERN B.C. WITH A TROUGH
TRAILING OFF THE PACIFIC COAST...IS FORECAST TO MOVE SLOWLY INLAND
WEDNESDAY AND THURSDAY. THUS...THERE WILL BE AN UNSTABLE SOUTHWEST
FLOW WITH JUST ENOUGH MOISTURE FOR SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY AND WEDNESDAY...ESPECIALLY OVER THE
SOUTHWEST AND THE WESTERN MOUNTAINS. BY THURSDAY...EVEN THOUGH THE
UPPER LEVEL TROUGH APPROACHES THE AREA. IT WILL BE MOSTLY DRY WITH
ONLY ISOLATED SHOWERS CONFINED TO THE WESTERN MOUNTAINS.
TEMPERATURES WILL BE ABOVE SEASONAL AVERAGE...ESPECIALLY ON
TUESDAY. WILLIAMSON DC

&&

.AVIATION...
UPDATED AT 1800Z
THE MOIST SOUTHERLY FLOW ALOFT WILL CAUSE SHOWERS AND
THUNDERSTORMS TO CONTINUE DEVELOPING OVER SOUTHWEST MONTANA AND
MOVING NORTH OVER NORTH CENTRAL MONTANA. THESE STORMS WILL REACH
THE HAVRE AREA AROUND 00Z. SOME STORMS MAY BECOME SEVERE AFTER
21Z AS THE AIRMASS BECOMES INCREASINGLY UNSTABLE...WITH BRIEF
HEAVY RAINFALL AND LARGE HAIL THE MAIN THREAT. STORMS WILL
DECREASE AFTER 02Z AS THE AIRMASS BECOMES LESS UNSTABLE. VFR
CONDITIONS WILL MOSTLY PREVAIL THROUGH 18Z FRIDAY...HOWEVER
ISOLATED THUNDERSTORMS MAY BRIEFLY REDUCE CEILINGS AND
VISIBILITIES TO MVFR LEVELS. COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  75  50  75 /  60  50  40  30
CTB  50  69  47  71 /  70  60  40  30
HLN  52  77  51  75 /  50  50  30  30
BZN  48  77  45  75 /  30  30  30  20
WEY  41  67  41  66 /  30  20  20  20
DLN  47  68  45  71 /  30  40  30  30
HVR  55  81  53  78 /  60  40  40  20
LWT  52  79  49  76 /  30  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM THURSDAY FOR MTZ011-MTZ012-
MTZ013-MTZ047-MTZ050-MTZ051-MTZ054.

FLASH FLOOD WATCH UNTIL MIDNIGHT FRIDAY FOR MTZ009-MTZ010-MTZ012-
MTZ013-MTZ014-MTZ044-MTZ045-MTZ046-MTZ048-MTZ049-MTZ050-MTZ051-
MTZ054.

SMALL STREAM FLOOD ADVISORY UNTIL NOON FRIDAY FOR MTZ050-MTZ051.

&&

SHORT TERM...MPJ
LONG TERM....COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 5:07 AM MDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MDT THU JUN 16 2005

MTZ050-051-171115-
JUDITH BASIN-FERGUS-
507 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR JUDITH BASIN AND
FERGUS COUNTIES. PLEASE SEE GTFFLSTFX FOR FURTHER DETAILS.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR JUDITH BASIN AND
FERGUS COUNTIES UNTIL NOON FRIDAY. PLEASE SEE GTFFLSTFX FOR FURTHER
DETAILS.

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY. PLEASE REFER TO GTFSPSTFX FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>015-044>049-052>055-171115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
507 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. PLEASE REFER TO
GTFSPSTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY. PLEASE REFER TO GTFSPSTFX FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 2:08 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
208 PM MDT THU JUN 16 2005

MTZ011>013-047-050-051-054-162215-
HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
INCLUDING THE CITIES OF...HAVRE...GREAT FALLS...FORT BENTON...
CHINOOK...STANFORD...LEWISTOWN...WHITE SULPHUR SPRINGS
208 PM MDT THU JUN 16 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
487 IN EFFECT UNTIL 10 PM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND NORTH CENTRAL MONTANA.
BLAINE...CASCADE...CHOUTEAU...FERGUS...HILL...JUDITH BASIN...AND
MEAGHER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN
58 MPH.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:14 PM MDTSevere Thunderstorm WarningTFXBeaverhead62 min
Jun 16, 5:11 PM MDTSevere Thunderstorm WarningTFXJefferson82 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.